Alert archive / Kentucky / Tornado Warnings in 2014
Tornado Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Feb 20, 2014, 5:20 PM CST for Fulton County, Hickman County, Kentucky; Mississippi County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 5:20 PM CST (23:20 UTC)
- Expired
- Feb 20, 2014, 5:45 PM CST
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Fulton County, KY, Hickman County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 2:23 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286
WFUS53 KPAH 202320
TORPAH
KYC075-105-MOC133-202345-
/O.NEW.KPAH.TO.W.0005.140220T2320Z-140220T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN FULTON COUNTY IN WESTERN KENTUCKY...
HICKMAN COUNTY IN WESTERN KENTUCKY...
SOUTHEASTERN MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 545 PM CST.
* AT 517 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 6 MILES NORTHWEST OF CLAYTON...AND MOVING
NORTHEAST AT 65 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION. ROTATION INCREASING.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* LOCATIONS IMPACTED INCLUDE...
BIG OAK TREE STATE PARK...HICKMAN...TOWOSAHGY STATE HISTORIC
SITE...CLINTON...DORENA...CAYCE...FULGHAM AND COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3657 8928 3663 8935 3664 8932 3665 8934
3680 8910 3679 8907 3677 8906 3677 8886
3673 8882 3665 8882 3650 8912
TIME...MOT...LOC 2319Z 233DEG 57KT 3653 8930
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$2 follow-up statements
028
WWUS53 KPAH 202329
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CST THU FEB 20 2014
KYC075-105-MOC133-202345-
/O.CON.KPAH.TO.W.0005.000000T0000Z-140220T2345Z/
FULTON KY-HICKMAN KY-MISSISSIPPI MO-
529 PM CST THU FEB 20 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR HICKMAN AND EASTERN FULTON
COUNTIES IN WESTERN KENTUCKY...AND SOUTHEASTERN MISSISSIPPI COUNTY IN
SOUTHEAST MISSOURI UNTIL 545 PM CST...
AT 527 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR HICKMAN...AND MOVING NORTHEAST AT 65 MPH. THE
CENTER OF RADAR DETECTED CIRCULATION JUST PASSED BETWEEN HICKMAN AND
DORENA ALONG THE MISSISSIPPI RIVER.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED STRONG ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
TOWOSAHGY STATE HISTORIC SITE...CLINTON...CAYCE...FULGHAM AND
COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3657 8928 3663 8935 3664 8932 3665 8934
3680 8910 3679 8907 3677 8906 3677 8886
3673 8882 3665 8882 3650 8912
TIME...MOT...LOC 2329Z 233DEG 57KT 3660 8918
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$893
WWUS53 KPAH 202336
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST THU FEB 20 2014
KYC075-105-MOC133-202345-
/O.CON.KPAH.TO.W.0005.000000T0000Z-140220T2345Z/
FULTON KY-HICKMAN KY-MISSISSIPPI MO-
536 PM CST THU FEB 20 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR HICKMAN AND EASTERN FULTON
COUNTIES IN WESTERN KENTUCKY...AND SOUTHEASTERN MISSISSIPPI COUNTY IN
SOUTHEAST MISSOURI UNTIL 545 PM CST...
AT 532 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A LARGE
AND DANGEROUS TORNADO WAS LOCATED JUST NORTHEAST OF HICKMAN...AND
MOVING NORTHEAST AT 65 MPH. THIS STORM IS HEADED FOR THE CLINTON AND
OAKTON AREAS.
THIS IS A PARTICULARLY DANGEROUS SITUATION.
HAZARD...DAMAGING TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. MOBILE HOMES WILL
BE DESTROYED. CONSIDERABLE DAMAGE TO HOMES...BUSINESSES AND
VEHICLES IS LIKELY AND COMPLETE DESTRUCTION POSSIBLE. FLYING
DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXPECT TREES TO
BE UPROOTED OR SNAPPED.
LOCATIONS IMPACTED INCLUDE...
CLINTON...FULGHAM AND COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS DEVELOPING. TO PROTECT YOUR LIFE...TAKE COVER NOW. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3657 8928 3663 8935 3664 8932 3665 8934
3680 8910 3679 8907 3677 8906 3677 8886
3673 8882 3665 8882 3650 8912
TIME...MOT...LOC 2335Z 233DEG 57KT 3666 8908
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 20, 2:33 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 20, 2:33 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014
.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014
The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.
A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.
The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.
The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.
.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014
Medium confidence in the long term.
Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.
As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.
&&
.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014
A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
085>087-089>091-093-094.
WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.
MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.
KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KHHazardous weather outlook, Feb 20, 3:03 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 303 PM CST THU FEB 20 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-212115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 303 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING. JP
In the hours before
Local storm report, Feb 20, 4:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST CUTLER 38.03N 89.57W
02/20/2014 M55 MPH PERRY IL TRAINED SPOTTER
HALF INCH HAIL REPORTED WITH THIS STORM.
&&
SMITTYLocal storm report, Feb 20, 4:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST CARBONDALE 37.72N 89.22W
02/20/2014 M60 MPH JACKSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 20, 5:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST EAST CAPE GIRARDEAU 37.30N 89.50W
02/20/2014 M59 MPH ALEXANDER IL DEPT OF HIGHWAYS
&&
SMITTYLocal storm report, Feb 20, 5:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 1 N COLP 37.82N 89.08W
02/20/2014 WILLIAMSON IL LAW ENFORCEMENT
POWER POLE SNAPPED NORTH OF COLP
&&
RSTLocal storm report, Feb 20, 5:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TORNADO HERRIN 37.80N 89.03W
02/20/2014 WILLIAMSON IL PUBLIC
...UNCONFIRMED...POSSIBLE TORNADO BETWEEN HERRIN AND
JOHNSTON CITY REPORTED BY PUBLIC THROUGH SOCIAL MEDIA.
&&
SMITTYLocal storm report, Feb 20, 5:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FUNNEL CLOUD JOHNSTON CITY 37.82N 88.93W
02/20/2014 WILLIAMSON IL TRAINED SPOTTER
REPROTED JUST NORTHEAST OF TOWN.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:19 PM CST | Wind Advisory | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 28 hr |
| Feb 20, 4:49 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Feb 20, 4:53 PM CST | Tornado Warning | PAH | Fulton | 52 min |
| Feb 20, 5:43 PM CST | Tornado Warning | PAH | Carlisle, Graves, Hickman | 32 min |
| Feb 20, 5:55 PM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Hickman, McCracken | 50 min |
| Feb 20, 3:30 PM CST | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley | 30 min |
| Feb 20, 4:10 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 35 min |
| Feb 20, 4:23 PM CST | Severe Thunderstorm Warning | PAH | Perry | 37 min |
| Feb 20, 4:30 PM CST | Tornado Warning | PAH | Perry | 30 min |
| Feb 20, 5:06 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 39 min |
| Feb 20, 5:09 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott | 51 min |
Nearby
Tornado Warnings in Kentucky, 2014Tornado Warnings in Missouri, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.